MAUDE Adverse Event Report: RESPIRONICS, INC. WISP PEDIATRIC NASAL MASK; VENTILATOR, NON-CONTINUOUS (RESPIRATOR)

RESPIRONICS, INC. WISP PEDIATRIC NASAL MASK; VENTILATOR, NON-CONTINUOUS (RESPIRATOR)
Model Number 1104961
Medical Device Problem Codes Fitting Problem (2183); Device Issue (2379)
Health Effect - Clinical Codes Unspecified Infection (1930); Swelling (2091); Injury (2348); Tissue Breakdown (2681)
Date of Event 01/17/2018
Type of Reportable Event Serious Injury
Event or Problem Description
The manufacturer was made aware of an allegation of serious injury resulting in surgical intervention on a pediatric patient while using the wisp pediatric nasal mask during non-invasive ventilation.The patient is reported to have developed swelling and infection from contact with the mask and headgear.No other information has been provided.The manufacturer's investigation is on-going.Upon completion of the manufacturer's investigation, a follow up report will be filed.
 
Additional Manufacturer Narrative
The manufacturer received information that the mask was discarded by the caregiver in july, 2017.No product was returned for investigation, and the lot number was not confirmed.Photos provided by the caregiver indicate the infection occurred approximately in the area where the headgear clips are positioned.Additional information indicates the caregiver continued to use the mask on the patient despite noting redness and infection approximately one week after initial use.The caregiver did not alert the supplier to any issues with the mask or headgear.The manufacturer has strongly advised the caregiver to discontinue use of the wisp pediatric nasal mask and find an alternate interface, however the caregiver refuses to discontinue use of this style of mask and has altered the mask headgear by wrapping the headgear clip with material that is not recommended by the manufacturer.This mask is intended to provide an interface for application of non-invasive ventilation to patients.The mask is for single patient use in the home and multi-patient use in the hospital/institutional environment.The mask is to be used on patients greater than 10 kg/22 lbs (>10 kg/22 lbs) for whom non-invasive ventilation has been prescribed.Use of this mask is limited by the indications for use of the compatible therapy device with respect to patient weight.Labeling included with mask packaging instructs the user "discontinue use and contact your healthcare professional if any of the following symptoms occur: skin redness, irritation, discomfort, blurred vision, or drying of the eyes.Do not overtighten the headgear straps.Watch for signs of overtightening, such as excessive redness, sores or bulging skin around the edges of the mask.Loosen the headgear straps to alleviate symptoms.Use of the headgear clips is optional.You can peel headgear tabs away from headgear straps and pull through the slots in the mask frame." the manufacturer concludes that user error and failure to follow instructions contributed to the reported event.Based on the information available, the manufacturer concludes no further action is necessary.

Brand Name
WISP PEDIATRIC NASAL MASK
Common Device Name
VENTILATOR, NON-CONTINUOUS (RESPIRATOR)
Manufacturer (Section D)
RESPIRONICS, INC.
1001 murry ridge lane
murrysville PA 15668
MDR Report Key7213352
Report Number2518422-2018-00178
Device Sequence Number16173640
Product Code BZD
UDI-Device Identifier00606959026735
UDI-Public00606959026735
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151120
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 02/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Patient Family Member or Friend
Device Model Number1104961
Device Catalogue Number1104961
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2018
Supplement Date Received by Manufacturer02/15/2018
Initial Report FDA Received Date01/23/2018
Supplement Report FDA Received Date03/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age12 YR
Patient Weight17